PDA

View Full Version : FDA warns of serious rash risk with acetaminophen pain pills



Islander
08-02-13, 04:52 PM
WASHINGTON | Thu Aug 1, 2013

(Reuters) - Tylenol and other painkillers containing the ingredient acetaminophen can cause a potentially deadly skin rash known as Stevens-Johnson Syndrome, U.S. health regulators said on Thursday.


Read more: http://www.reuters.com/article/2013/08/01/us-tylenol-skinrash-idUSBRE97019Q20130801?feedType=RSS&feedName=healthNews

mellowsong
08-02-13, 05:33 PM
There is virtually no drug that doesn't carry the risk of Stevens-Johnson syndrome and related. Unfortunately, there is no way of predicting who could be affected by this.

Reesacat
08-02-13, 07:15 PM
I'm a bit puzzled — Stevens-Johnson Syndrome is rare. In the US it is 6-8 cases per MILLION people.

From PubMed: A population-based study of Stevens-Johnson syndrome. Incidence and antecedent drug exposures.


The incidence rates of Stevens-Johnson syndrome were 7.1 (6.1 to 8.2), 2.6 (1.6 to 4.0), and 6.8 (4.3 to 10.3) per million per year in each state, respectively. Penicillins, especially aminopenicillins, were frequently used in the 19 patients judged to be true cases of Stevens-Johnson syndrome. In conclusion, Stevens-Johnson syndrome is a uncommon condition. The excess risk of Stevens-Johnson syndrome due to any drug must, therefore, be very low.

http://www.ncbi.nlm.nih.gov/pubmed/2036028

Reesacat
08-02-13, 07:20 PM
The real risk with Tylenol and other pain killers containing acetaminophen is liver damage even if taken according to directions. I think it also depletes the glutathione pathways ......

Islander
08-02-13, 11:58 PM
In your opinion, which OTC pain reliever is the safest?

mellowsong
08-03-13, 11:56 AM
While SJS is rare, it is becoming more common. I think the PubMed article says 1991. The incidence is much higher now although I cannot find data to prove this (it all seems to quote these same statistics). I personally know 3 people who have suffered this. In my little world that is a significantly higher number than these stats would indicate. I also saw it more than once in my nursing years. It is an immune mediated reaction. I believe, as diets get worse, more and more GMO, gluten sensitivity etc etc, that the incidence will only continue to rise. With the toxins in our food and environment, the immune system tends to be kept on high alert at all times.

As to the safest pain reliever, none are truly "safe". NSAIDS cause bleeding and increase risk of cardiovascular disease. Tylenol destroys the liver....the effect is cumulative. Used properly, as far as drugs go, maybe the natural opioids are physically safer. Using an herbal anti-inflammatory blend, along with high dose nattokinase and high dose fish oil (used as anti-coagulants), I have been able to decrease my use of naproxen from daily to less than weekly. Ginger, tumeric, boswellia are all effective anti-inflammatories. Each person must discover what works for THEIR body and be aware than even these herbs are not without side effects. However, the side effects don't destroy your body like the drugs do.

highlander
08-10-13, 07:12 PM
Thank God for the poppy.